Convergence analysis of smoothing methods for optimal control of stationary variational inequalities with control constraints
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 3, p. 771-787

In the article an optimal control problem subject to a stationary variational inequality is investigated. The optimal control problem is complemented with pointwise control constraints. The convergence of a smoothing scheme is analyzed. There, the variational inequality is replaced by a semilinear elliptic equation. It is shown that solutions of the regularized optimal control problem converge to solutions of the original one. Passing to the limit in the optimality system of the regularized problem allows to prove C-stationarity of local solutions of the original problem. Moreover, convergence rates with respect to the regularization parameter for the error in the control are obtained, which turn out to be sharp. These rates coincide with rates obtained by numerical experiments, which are included in the paper.

DOI : https://doi.org/10.1051/m2an/2012049
Classification:  49K20,  65K15,  49M20,  90C33
Keywords: variational inequalities, optimal control, control constraints, regularization, C-stationarity, path-following
@article{M2AN_2013__47_3_771_0,
     author = {Schiela, Anton and Wachsmuth, Daniel},
     title = {Convergence analysis of smoothing methods for optimal control of stationary variational inequalities with control constraints},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {47},
     number = {3},
     year = {2013},
     pages = {771-787},
     doi = {10.1051/m2an/2012049},
     zbl = {1266.65112},
     mrnumber = {3056408},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2013__47_3_771_0}
}
Schiela, Anton; Wachsmuth, Daniel. Convergence analysis of smoothing methods for optimal control of stationary variational inequalities with control constraints. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 47 (2013) no. 3, pp. 771-787. doi : 10.1051/m2an/2012049. http://www.numdam.org/item/M2AN_2013__47_3_771_0/

[1] V. Barbu, Optimal control of variational inequalities, Monographs and Studies in Mathematics. Pitman (Advanced Publishing Program), London 24 (1984). | MR 742624 | Zbl 0574.49005

[2] M. Bergounioux and F. Mignot, Optimal control of obstacle problems: existence of Lagrange multipliers. ESAIM: COCV 5 (2000) 45-70. | Numdam | MR 1745686 | Zbl 0934.49008

[3] J.F. Bonnans and A. Shapiro, Perturbation analysis of optimization problems. Springer, New York (2000). | MR 1756264 | Zbl 0966.49001

[4] H. Brezis and G. Stampacchia, Sur la régularité de la solution d'inéquations elliptiques. Bull. Soc. Math. France 96 (1968) 153-180. | Numdam | MR 239302 | Zbl 0165.45601

[5] E. Casas, F. Tröltzsch and A. Unger, Second-order sufficient optimality conditions for a nonlinear elliptic control problem. J. Anal. Appl. 15 (1996) 687-707. | MR 1406083 | Zbl 0879.49020

[6] A.L. Dontchev, Implicit function theorems for generalized equations. Math. Program. A 70 (1995) 91-106. | MR 1358548 | Zbl 0843.49010

[7] A. Friedman, Variational principles and free-boundary problems. Pure and Applied Mathematics. John Wiley & Sons Inc., New York (1982). | MR 679313 | Zbl 0671.49001

[8] M. Hintermüller and I. Kopacka, Mathematical programs with complementarity constraints in function space: C- and strong stationarity and a path-following algorithm. SIAM J. Optim. 20 (2009) 868-902. | MR 2515801 | Zbl 1189.49032

[9] M. Hintermüller and I. Kopacka, A smooth penalty approach and a nonlinear multigrid algorithm for elliptic MPECs. Comput. Optim. Appl. 50 (2011) 111-145. | MR 2822818 | Zbl 1229.49032

[10] M. Hintermüller, B.S. Mordukhovich and T. Surowiec, Several approaches for the derivation of stationarity conditions for elliptic MPECs with upper-level control constraints. IFB-Report No. 46 (07/2011), Institute of Mathematics and Scientific Computing, University of Graz. | Zbl pre06336115

[11] M. Hintermüller and T. Surowiec, First-order optimality conditions for elliptic mathematical programs with equilibrium constraints via variational analysis. SIAM J. Optim. 21 (2011) 1561-1593. | MR 2869508 | Zbl 1248.49030

[12] L. Hörmander, The Analysis of Partial Differential Operators. Springer (1983). | Zbl 1115.35005

[13] K. Ito and K. Kunisch, Optimal control of elliptic variational inequalities. Appl. Math. Optim. 41 (2000) 343-364. | MR 1739400 | Zbl 0960.49003

[14] K. Ito and K. Kunisch, On the Lagrange multiplier approach to variational problems and applications, Monographs and Studies in Mathematics. SIAM, Philadelphia 24 (2008). | MR 2441683 | Zbl 1156.49002

[15] D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications. Academic Press, New York (1980). | MR 567696 | Zbl 0457.35001

[16] K. Kunisch and D. Wachsmuth, Path-following for optimal control of stationary variational inequalities. Comp. Opt. Appl. 51 (2011) 1345-1373. | MR 2891941 | Zbl 1239.49010

[17] K. Kunisch and D. Wachsmuth, Sufficient optimality conditions and semi-smooth Newton methods for optimal control of stationary variational inequalities. ESAIM: COCV 18 (2012). | Numdam | MR 2954637 | Zbl 1246.49021

[18] F. Mignot, Contrôle dans les inéquations variationelles elliptiques. J. Funct. Anal. 22 (1976) 130-185. | MR 423155 | Zbl 0364.49003

[19] F. Mignot and J.-P. Puel, Optimal control in some variational inequalities. SIAM J. Control Optim. 22 (1984) 466-476. | MR 739836 | Zbl 0561.49007

[20] J. Outrata, J. Jarušek and J. Stará, On optimality conditions in control of elliptic variational inequalities. Set-Valued Var. Anal. 19 (2011) 23-42. | Zbl 1211.49036

[21] H. Scheel and S. Scholtes, Mathematical programs with complementarity constraints: stationarity, optimality, and sensitivity. Math. Oper. Res. 25 (2000) 1-22. | MR 1854317 | Zbl 1073.90557

[22] G. Stampacchia, Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus. Ann. Inst. Fourier (Grenoble) 15 (1965) 189-258. | Numdam | MR 192177 | Zbl 0151.15401

[23] G. Wachsmuth, Private communication (2012).